Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 24, 2009, 6:28 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2009, 6:28 PM MDT (00:28 UTC)
- Expired
- Jun 24, 2009, 7:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:36 PM MDT | FUNNEL CLOUD | 3 W Mott, ND | MULTIPLE FUNNEL CLOUDS REPORTED. NONE TOUCHING DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 250028 RRA
TORBIS
NDC037-041-250100-
/O.NEW.KBIS.TO.W.0012.090625T0028Z-090625T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM MDT WED JUN 24 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 700 PM MDT
* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CONFIRMED TORNADO NEAR REGENT...OR 30 MILES SOUTH OF
DICKINSON. DOPPLER RADAR SHOWED THIS TORNADO MOVING SOUTHEAST AT
35 MPH. LARGE HAIL UP TO GOLF BALL SIZE IS ALSO LIKELY WITH THIS
STORM.
* THE TORNADO WILL BE NEAR...
MOTT AROUND 645 PM MDT.
BURT AROUND 655 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4620 10201 4621 10249 4628 10250 4628 10264
4655 10291 4664 10269 4663 10211 4667 10210
4663 10185 4620 10196 4618 10200
TIME...MOT...LOC 0027Z 314DEG 35KT 4644 10263
$$
SCHECK1 follow-up statement
000
WWUS53 KBIS 250050
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT WED JUN 24 2009
NDC037-041-250100-
/O.CON.KBIS.TO.W.0012.000000T0000Z-090625T0100Z/
GRANT ND-HETTINGER ND-
650 PM MDT WED JUN 24 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR EASTERN
HETTINGER AND WESTERN GRANT COUNTIES...
AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF
REGENT...OR 33 MILES NORTHWEST OF LEMMON...MOVING SOUTHEAST AT 30
MPH. AT 636 PM MDT...LAW ENFORCEMENT REPORTED SEVERAL FUNNEL CLOUDS
WEST OF MOTT.
THE TORNADO WILL BE NEAR...
MOTT AROUND 655 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4618 10200 4620 10201 4621 10249 4628 10250
4628 10264 4649 10266 4660 10245 4661 10201
4657 10187 4620 10196
TIME...MOT...LOC 0049Z 312DEG 27KT 4635 10244
$$
SCHECKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:15 PM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 24, 2:15 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT WED JUN 24 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE TONIGHT AND AGAIN TONIGHT THROUGH SATURDAY... FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE TONIGHT AND AGAIN ON THURSDAY/FRIDAY FOR SEVERE CONVECTION. CURRENTLY...A TROUGH/MOISTURE AXIS ALONG THE ND/MT BORDER. DEWPOINTS IN THE MID TO UPPER 50S ALONG THE MISSOURI RIVER AND SLOWLY MOVING NORTHWARD. THE STRONG RIDGE IS STILL IN PLACE ALONG THE SOUTHERN US WITH TROUGH IN THE WEST. A WEAK SHORTWAVE MOVING THROUGH THE WESTERLY FLOW WILL INTERACT WITH MOISTURE TROUGH AXIS IN THE LATE AFTERNOON AND EARLY EVENING TO BRING THUNDERSTORMS TO THE REGION. LOCAL RADARS HAVE ALREADY DETECTED CONVECTIVE SHOWERS IN THE NORTHWEST. SPC HAS PLACED MOST OF WESTERN AND CENTRAL NORTH DAKOTA IN SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREATS BEING WINDS AND HAIL. SURFACE BASED CAPE IS EXPECTED TO BE RELATIVELY WEAK WITH THE HIGHEST BEING OVER THE SOUTHEAST THIS AFTERNOON. THE 06 UTC GFS40 AND THE 13 UTC RUC MODELS SUGGEST HIGH MOST UNSTABLE CAPE IN EXCESS OF 400 J/KG LATE THIS AFTERNOON AND THIS EVENING WITH A SMALL RIBBON ON 0 TO 3 KM HELICITY NEAR 100 M2/S2 ALONG AND 50 MILES EITHER SIDE OF A LINE FROM BURKE TO MOUNTRAIL TO DUNN AND INTO BOWMAN COUNTY WHICH WOULD SUGGEST STORM ROTATION IS POSSIBLE THIS EVENING. BULK SHEAR IS ALSO HIGH WITH VALUES BETWEEN 40 TO 50 KTS. THE 4KM WRF REFLECTIVITY WHICH HAS SHOWN SOME SKILL IN FORECASTING THUNDERSTORMS SHOW STORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA FROM 21 TO 03 UTC. THE MOST UNSTABLE CAPE AND 0 TO 3 KM HELICITY ALINE VERY NICELY THIS EVENING WHICH SUGGEST DECENT CONFIDENCE. AFTER TONIGHT...MODELS FORECAST THE 500 HPA RIDGING TO BUILD INTO THE NORTHERN PLAINS AND SHIFT THE RIDGE AXIS INTO CENTRAL NORTH DAKOTA. THE WARMEST DAY SO FAR THIS YEAR IS EXPECTED TOMORROW ON THURSDAY WITH THE UPPER 80S IN EASTERN PORTIONS OF THE CWA WITH MID TO UPPER 90S ACROSS THE WESTERN THIRD. NEAR RECORD HIGHS FOR THE DATE MAY BE APPROACHED AT SOME REPORTING STATIONS. AS THE RIDGE AXIS SHIFTS EASTWARD ON THURSDAY FLOW ALOFT BECOMES SOUTHWESTERLY WITH THE GFS AND ECMWF BEING IN DISAGREEMENT ON HOW MUCH MOISTURE IS AVAILABLE BEFORE A COLD FRONT/TROUGH APPROACHES THE REGION THURSDAY NIGHT. THE ECMWF IS SLIGHTLY MORE AGGRESSIVE BRINGING THE MOISTURE NORTHWARD WHICH WOULD INCREASE CAPE VALUES BU THE GFS IS DRIER. GOOD UPPER LEVEL SUPPORTS IN PLACE SO WILL LEAVE A CHANCE OF THUNDERSTORMS IN THE FORECAST. SLIGHTLY BETTER CAPE IS AVAILABLE ON FRIDAY AFTERNOON AND EVENING AS THE COLD FRONT MOVES THROUGH CENTRAL PORTIONS OF THE CWA. AGAIN MODELS SUGGEST CAPE VALUES BETWEEN 1 AND 2K. ALONG A LINE FROM MOT TO BIS. DECENT BULK SHEAR IS IN PLACE BETWEEN 30 TO 40KTS SO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING IN CENTRAL AND EASTERN PORTIONS OF THE CWA. UPPER LEVEL TROUGHING DEPARTING THE REGION ON SATURDAY WHICH WOULD ALLOW SOME WEAK RIDGING TO BUILD IN FOR THE EARLY PART OF THE WEEKEND WITH COOLER TEMPERATURES. .LONG TERM...SUNDAY THROUGH WEDNESDAY AN UPPER LEVEL LOW WILL MOVE SLOWLY SOUTHEAST SUNDAY AND MONDAY WITH AN UPPER LEVEL RIDGE DEVELOPING OVER EASTERN MONTANA BY MONDAY NIGHT. THIS SHOULD KEEP SUNDAY AND MONDAY DRY WITH TEMPERATURES AT OR A LITTLE BELOW NORMAL. THE ECMWF MOVES ANOTHER SHORT WAVE THROUGH THE RIDGE TUESDAY AND WEDNESDAY...WHILE THE GFS DOESNT. FOR NOW WILL TREND WITH THE ECMWF AND BRING A SLIGHT CHANCE OF TSTMS TO THE FORECAST MONDAY NIGHT CONTINUING THROUGH WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DC/TSW
Hazardous weather outlook, Jun 24, 4:00 AM MDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT WED JUN 24 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT. AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD FRONT. STAY TUNED FOR FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
In the hours before
Local storm report, Jun 24, 5:26 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 S BELFIELD 46.84N 103.20W
06/24/2009 M1.75 INCH STARK ND TRAINED SPOTTER
WALL CLOUD WITH ROTATION. NOTHING TOUCHING THE GROUND AS
OF YET.
&&
KSIMOSKOLocal storm report, Jun 24, 5:33 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TORNADO 8 S BELFIELD 46.77N 103.20W
06/24/2009 STARK ND PUBLIC
SEVERAL PUBLIC REPORTS TORNADO CROSSED HIGHWAY 85 BETWEEN
7 TO 10 MILES SOUTH OF BELFIELD.
&&
VROLLERLocal storm report, Jun 24, 5:39 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 5 W KILLDEER 47.37N 102.86W
06/24/2009 M1.00 INCH DUNN ND LAW ENFORCEMENT
NICKEL TO QUARTER SIZE.
&&
VROLLERLocal storm report, Jun 24, 5:51 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 2 S KILLDEER 47.34N 102.75W
06/24/2009 M1.00 INCH DUNN ND TRAINED SPOTTER
RELAYED BY HAM RADIO OPERATOR.
&&
VROLLERLocal storm report, Jun 24, 6:05 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TORNADO 2 N NEW ENGLAND 46.57N 102.87W
06/24/2009 HETTINGER ND LAW ENFORCEMENT
RELAYED BY STATE RADIO.
&&
VROLLERLocal storm report, Jun 24, 6:24 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 15 NW REGENT 46.57N 102.78W
06/24/2009 HETTINGER ND LAW ENFORCEMENT
TORNADO CONFIRMED ON THE GROUND.
&&
KSIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:01 PM MDT | Tornado Warning | BIS | Hettinger, Stark | 29 min |
| Jun 24, 6:07 PM MDT | Tornado Warning | BIS | Adams | 23 min |
| Jun 24, 6:28 PM MDT | Tornado Warning | BIS | Adams | 21 min |
| Jun 24, 6:59 PM MDT | Tornado Warning | BIS | Adams, Grant, Hettinger, Sioux | 31 min |
| Jun 24, 7:26 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 13 min |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.